Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2016, 2:17 PM MST for Gila County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 2:17 PM MST (21:17 UTC)
- Expired
- Jul 28, 2016, 3:00 PM MST
- In force
- 43 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2427 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
985 WUUS55 KFGZ 282117 SVRFGZ AZC007-282200- /O.NEW.KFGZ.SV.W.0014.160728T2117Z-160728T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 217 PM MST THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... * UNTIL 300 PM MST * AT 216 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YOUNG...OR 12 MILES SOUTH OF FOREST LAKES...AND MOVING SOUTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... YOUNG. THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 296 AND 311. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3426 11090 3421 11076 3392 11075 3406 11119 TIME...MOT...LOC 2116Z 025DEG 15KT 3416 11085 $$ KD
1 follow-up statement
107 WWUS55 KFGZ 282136 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 236 PM MST THU JUL 28 2016 AZC007-282200- /O.CON.KFGZ.SV.W.0014.000000T0000Z-160728T2200Z/ GILA AZ- 236 PM MST THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR CENTRAL GILA COUNTY... AT 234 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTHEAST OF YOUNG...OR 17 MILES SOUTH OF FOREST LAKES...MOVING SOUTHWEST AT 15 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... YOUNG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3426 11090 3421 11076 3392 11075 3406 11119 TIME...MOT...LOC 2134Z 025DEG 15KT 3409 11089 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:51 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 28, 9:51 AM MST, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 951 AM MST THU JUL 28 2016 .SYNOPSIS...Expect another hot day today, with limited shower and thunderstorm activity. A cooling trend with increased chances for showers or thunderstorms is forecast for the weekend, lasting into next week. && .DISCUSSION... A mostly sunny start to the day in underway across northern AZ this morning. Expect that widely scattered showers and thunderstorms will develop as we head into the afternoon hours. The excessive heat warning continuing for canyon country in far northern Arizona, and those planning recreation below 4000 ft should be aware of the dangerously elevated temperatures anticipated. && .PREV DISCUSSION /415 AM MST/... Satellite imagery reveals significant MCS activity over the Gulf of California this morning. This, combined with a deep thermal low over the Lower Colorado River, will lead to a surge within a day or two. Strong high pressure over northwestern Arizona will weaken during the same time frame as low pressure moves into the Pacific Northwest. This will weaken the cap over our area and allow for decent return flow that will begin to transport surge moisture northward over the weekend. Today will be the last hot day, with cooling temperatures and increased monsoon activity for the remainder of the seven day forecast period. && .AVIATION... For the 18Z Package...Look for mainly VFR conditions over the next 24 hours. Scattered afternoon thunderstorms over the higher terrain Flagstaff southeast to the New Mexico border. Elsewhere, isolated storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11 PM MST this evening FOR AZZ005-006. && PUBLIC...KD/Peterson AVIATION...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 613 AM MST THU JUL 28 2016 AZZ004>018-037>040-290600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 613 AM MST THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS AFTERNOON. ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON RIM. HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES AND INCREASING SHOWER AND THUNDERSTORM COVERAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 28 min |
| Jul 28, 3:17 PM MST | Special Weather Statement | FGZ | Yavapai | 13 min |
| Jul 28, 3:55 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 28, 4:07 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Jul 28, 4:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Jul 28, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.